Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 22, 2003, 3:55 PM EDT for Steuben County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2003, 3:55 PM EDT (19:55 UTC)
- Expired
- Jul 22, 2003, 8:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 222000 FFWBGM NYC101-230000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 355 PM EDT TUE JUL 22 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... STEUBEN COUNTY IN CENTRAL NEW YORK * UNTIL 800 PM EDT. * AT 351 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL ASSOCIATED WITH THUNDERSTORMS OVER STEUBEN COUNTY. FLASH FLOODING HAS ALREADY CLOSED SEVERAL ROADS IN STEUBEN COUNTY. CURRENT RADAR TRENDS SUGGEST FLASH FLOODING MAY OCCUR INTO EARLY EVENING AS THUNDERSTORMS CONTINUE TO FORM ALONG THE NY/PA BORDER. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. THIS WARNING REPLACES THE PREVIOUS FLASH FLOOD WARNING FOR STEUBEN COUNTY...AND LENGTHENS THE WARNING UNTIL 800 PM EDT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 4201 7771 4201 7708 4247 7715 4248 7769 PADAVONA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:20 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 22, 3:20 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 320 PM EDT TUE JUL 22 2003 UPPER LEVEL TROUGH OVER THE ERN U.S CONTINUES TO AMPLIFY...WITH NUMEROUS SHORTWAVES IN THE FLOW GENERATING SHOWERS AND THUNDERSTORMS. ONE BATCH IS MOVING THROUGH ERN ZONES...BUT IS WEAKENING. ANOTHER WEAK SHORTWAVE IS PRODUCING TSTORMS OVER STEUBEN COUNTY...WHILE A STRONGER SHORTWAVE OVER OHIO IS GENERATING AN AREA OF TSTORMS OVER NW PA AND SW NY. 24-HOUR RAINFALL REPORTS ENDING THIS MORNING WERE IN THE 1-3 RANGE OVER A LARGE PORTION OF OUR AREA...WITH A COUPLE REPORTS EXCEEDING 3 INCHES. THE CENTRAL SOUTHERN TIER AND SUSQUEHANNA REGIONS OF NY AND THE WYOMING VALLEY IN NE PA WERE HARDEST HIT. THE AFOREMENTIONED SHORTWAVES WILL PRODUCE TSTORMS THIS EVENING... WITH ADDITIONAL SHORTWAVE ENERGY OVER THE OHIO VALLEY KEEPING THE ACTIVITY GOING OVERNIGHT AND INTO WEDNESDAY. HEAVY RAIN SHOULD BE THE BIGGEST PROBLEM TONIGHT...SINCE LOW/MID-LEVEL WINDS ARE FAIRLY WEAK AND PWS ARE AROUND 1.5. WILL KEEP FLASH FLOOD WATCH GOING TONIGHT FOR ALL ZONES. WILL GO WITH CAT POPS OVER CENTRAL/SE ZONES AND LIKELY POPS OVER NW ZONES...AND MENTION THE POSSIBILITY OF HEAVY RAIN IN ALL ZONES. WEDNESDAY..A WAVE OF LOW PRESSURE WILL MOVE NORTH THRU ERN NY AS ADDITIONAL SHORTWAVE ENERGY MOVES THROUGH THE TROUGH. THIS SHOULD KEEP OUR AREA WET...ESPECIALLY CENTRAL/ERN ZONES...WITH MORE HEAVY RAIN POSSIBLE. WED NIGHT..IN THE WAKE OF THE LOW PRESSURE WAVE THE SHOWER ACTIVITY WILL DECREASE IN COVERAGE AND INTENSITY. THE PASSAGE OF THE LOW PRESSURE AREA SHOULD HELP A WEAK COLD FRONT MOVE THROUGH THE AREA... BUT THE AIRMASS BEHIND THIS FRONT WONT BE MUCH DIFFERENT THAN WHAT WERE IN NOW. THU..WE REMAIN IN THE RRQ OF THE UPPER LEVEL JET...SO THERE WILL BE A CONTINUED THREAT OF SHOWERS AND TSTORMS...MAINLY IN THE AFTERNOON. EXTENDED (THU NIGHT-TUE)..THE TROUGH CURRENTLY OVER THE ERN U.S. LIFTS OUT SLOWLY WHILE A NEW ONE DIGS IN FOR THE WEEKEND. OTHER THAN FRIDAY THERE WILL BE A CHANCE OF RAIN THROUGHOUT THE EXTENDED PERIOD. TEMPS WILL REMAIN NEAR SEASONAL NORMS. WORK ZONES OUT. ZONES BY 330 PM. .BGM...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL ZONES. VAN AUSDALL
Hazardous weather outlook, Jul 22, 5:13 AM EDT, 10 hours 42 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 513 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... VERY HEAVY RAIN IS POSSIBLE AGAIN FROM THUNDERSTORMS EXPECTED TO REDEVELOP LATER THIS AFTERNOON INTO THIS EVENING. STRONG, GUSTY WINDS ARE A SECONDARY THREAT...ESPECIALLY FOR AREAS EAST AND SOUTH OF I-88 WHERE CONDITIONS WILL BE THE MOST FAVORABLE FOR SEVERE WEATHER OVER THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN... WEDNESDAY WILL AGAIN BE A DAY FAVORABLE FOR TORRENTIAL RAIN PRODUCING THUNDERSTORMS. BEYOND THAT TIME...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE TODAY OR TONIGHT. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. JAB
In the hours before
Local storm report, Jul 22, 3:07 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
307 PM EDT TUE JUL 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM JASPER NY FLASH FLOODS
07/22/03 STEUBEN ROUTE 417 AND COUNTY
ROUTES 71 AND 123 ARE UNDER
WATER. REPORTED BY
EMERGENCY MANAGEMENTThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:30 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 45 min |
| Jul 22, 2:17 PM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Jul 22, 3:47 PM EDT | Flash Flood Warning | BGM | Schuyler | 3 hr |
| Jul 22, 5:40 PM EDT | Flash Flood Warning | BGM | Chemung | 4 hr |
| Jul 22, 6:26 PM EDT | Flash Flood Warning | BGM | Schuyler | 2 hr |
| Jul 22, 6:34 PM EDT | Flash Flood Warning | BGM | Tompkins | 3 hr |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.